|HIV+ and Hep 'C' and best drug combo
Dec 21, 2004
When I was 33, in 1995, I had a routine hepatitis screening completed and it came back negative for Hep'A' and Hep'B' but I was postive for Hep 'C'. I soon underwent a liver biopsy (not fun) and had very minor liver deterioration ( 3% or less). I underwent either 6 months or a year (I can't remember now) of interferon self-injections, three times a week. At that time, it was not know that taking Ribavirin with the Interferon Injections was probably better. Bottom line, my Hep 'C' has remained "inactive" from what my doctors tell.
Now, for the HIV part. I was tested every year since 1988 through 1999 as HIV Neg. I was however with a partner (with my knowledge) who was HIV pos, then later, diagnosed with AIDS. In August of 1999, about 5 months after my 10 year relationship ended with partner, I was diagnosed with HIV also. I believe I was infected around Feb. 1999, because of my awful rash and flu like symptoms etc. I experience then. However, I still was somewhat stunned to find out after almost 10 years of practicing safe sex with my partner, that I would now become positive. Sorry for the background, but I thought it may help.
My initial CD4 test came back with 330 and my viral load was at about 50,000, so my doctor recommended active therapy and I began with Sustiva, Ziagen and Epivir. That has been my combo for the past five years and my CD4's have gone up as high as 950 but lately have been in the 500-600 range. I have been on sleeping aids and paxil for anxiety, for the past 5 or 6 years (with all the drama and stress, I could not sleep).
Now my physician, as of a few weeks ago, because my perscription watchdog adminstrator sent him a letter saying that I should not be on sleeping aids for this long, my doctor said that part of my sleeping problem may be due to the Sustiva. He recommended I switch to Viramune and take double the dose of Ziagen and he had recently (a few months earlier, switched me to Viread). I had a problem a week or so ago with sharp pain on both my sides of my body, on the other side of the abdomen and my face got really hot in the evening, like I had been snow skiing all day and had wind burn. I notified my doctor and he asked me if I had a rash and I told him no, just some mild itchiness around my sides. He said he did not think I was having an allergic reaction and recommended going up to my 14 day, two Viramune a day dosage and take a benadryl if I felt a rash or fever coming on and to let him know how I was doing. I asked my doctor before I started if my Hep 'C' condition would be affected by Viramune, because I heard it could be hard on the liver and/or kidneys. Now, I am starting to read that Ziagen is hard on the liver.
My question is by increasing my dosage of Ziagen up to twice a day, from the one a day I was taking and having switched from Sustiva to Viamune within the past few weeks, I am increasing my chances of liver/kidney problems to an unacceptable risk and would it have been better if I stayed with Sustiva and the lower dosage of Ziagen? (by the way, my doctor is having me come in every two weeks for blood work to check my liver and kidney functions. I have my second follow-up test next week. Sorry for the long, long question. I am just kind of anxious to make the best long term choice, if I still have one at this time. Thanks!!!!
Response from Dr. Dieterich
That all sounds perfectly rational as do you. It is a long question, but well written. Your HIV combo sounds correct so it should be OK. If you don't have any problems in the first 6 weeks with Viramune you should not have any issues at all. You should however have another liver biopsy to see how your liver is doing and consider treatment for HCV. It is much easier now to treat and more successful as well. Stay well! DTD
HepC Petrified 16 y.o. - RESULT
HIV/Hep C on razor
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.